Thunderstorm Wind, Polk
- When
- September 26, 6:47 PM CST
- Where
- Polk County, Brighton
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- STORM CHASER
- Coordinates
- 37.450, -93.350
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 26, 4:29 PM CST, 2 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 529 PM CDT FRI SEP 26 2003 ...UPDATED FOR 00Z AVIATION FORECAST... .DISCUSSION... MAIN FORECAST CONCERN IS THE EVOLUTION OF THE CONVECTION ALONG A COLD FRONT NOW OVER NORTHWEST MO. SYNOPTICALLY...THINGS LOOK PRETTY STRAIGHT FORWARD. A MIDLEVEL LONGWAVE TROUGH OVER THE UPPER MIDWEST WILL DEEPEN AS A SHORTWAVE MOVES SOUTHEAST INTO THE LOWER MO RIVER VLY TONIGHT. A SURFACE COLD FRONT IN ADVANCE OF THE SHORTWAVE WILL QUICKLY MOVE SOUTHEAST THROUGH THE AREA LATE THIS AFTERNOON AND THIS EVENING. THERE HAS BEEN A DRAMATIC INCREASE IN LOW LEVEL MOISTURE SINCE YESTERDAY...WITH DEWPOINTS WELL UP INTO THE 60S ACROSS THE AREA. MLCAPES RUNNING ABOUT 800 TO 1200 J/KG OVER THE FORECAST AREA. 0-3KM SHEAR OFF THE 18Z KSGF SOUNDING NOT ALL THAT IMPRESSIVE...ABOUT 100 M2/S2. DEEP LAYER 0-6KM SHEAR ALSO NOTHING TO WRITE HOME ABOUT EITHER. HOWEVER...SHEAR PROFILES SHOULD BECOME MORE FAVORABLE FOR SEVERE WEATHER LATE THIS AFTERNOON AS THE MIDLEVEL FLOW INCREASES WITH THE APPROACH OF THE SHORTWAVE. VIS SATELLITE IMAGERY INDICATES THAT CONVECTIVE DEVELOPMENT IS INCREASING ALONG THE COLD FRONT OVER WESTERN MO/EASTERN KS AS THE FRONT MOVES SOUTH INTO INCREASING INSTABILITY. SEVERE STORMS LOOK LIKE A GOOD BET THROUGH THE EVENING HOURS...ESPECIALLY OVER THE NORTHEASTERN TWO THIRDS OF THE FORECAST AREA. SEVERE THUNDERSTORM WATCHES ARE ALREADY OUT FOR MY WESTERN AND NORTHERN COUNTIES. BEHIND THE FRONT...COOL AIR WILL STAY IN PLACE THROUGH EARLY NEXT WEEK. BY 12Z MONDAY...BOTH THE ETA AND GFS MOVE A CANADIAN SURFACE HIGH INTO SW MO/SE KS WHICH SHOULD BE OPTIMAL FOR RADIATION COOLING. HAVE UPPER 30S RUNNING FOR LOWS OVER THE OZARKS...WITH READINGS A BIT WARMER ELSEWHERE. WE MAY SEE SOME PATCHY FROST...BUT AT THIS POINT I DONT SEE A WIDESPREAD FIRST FROST MONDAY....WITH THE COLDEST AIR STAYING TO OUR NORTH AND NORTHEAST. FURTHER ON INTO THE EXTENDED...ANOTHER COLD FRONT IS PROGGED TO MOVE THROUGH THE AREA TUE. PAST MODEL PERFORMANCE HASNT BEEN TOO GOOD WITH THE DEGREE OF MOISTURE RETURN IN SOUTHERLY FLOW AHEAD THESE FRONTS LATELY. BUT FOR NOW...WILL GENERALLY BUY OFF ON THE SCENARIO THAT WEAK SURFACE RIDGING ALONG THE GULF WILL LIMIT THE AMOUNT OF MOISTURE RETURN AHEAD OF THIS NEXT FRONT AND WILL LEAVE THE MIDWEEK PERIOD DRY. HAVE ADDED RAIN CHANCES FOR FRI WITH A POSSIBLE OVERUNNING RAINFALL EVENT WITH AN APPROACHING SHORTWAVE FROM THE CENTRAL ROCKIES. && .AVIATION... LINE OF STRONG TO SEVERE CONVECTION HAS DEVELOPED ALONG STRONG COLD FRONT. FRONT WAS MOVING OUT OF CENTRAL MISSOURI INTO SOUTHEAST KANSAS AND SOUTHWEST MISSOURI AT 22Z AND MOVING SOUTHEAST AT ABOUT 40 KTS. CURRENT SPEED WOULD BRING CONVECTION INTO JLN/SGF BY 23-00Z TIME FRAME. MORE BROKEN LINE OF CONVECTION ON SOUTHWEST PORTION OF FRONT AND WILL HAVE LESS INTENSE CONVECTION IN JLN TAFS THAN IN SGF TAFS. LOOKING AT OBS UPSTREAM...WILL DROP VISIBILITIES DOWN INTO THE 1 TO 2 MILE RANGE WITH THE THUNDERSTORMS AS THEY PUSH THROUGH AND DROP CEILINGS TO AROUND 2000 FEET. QUICK MOVEMENT OF COLD FRONT AND LINE OF CONVECTION AND WILL END PRECIPITATION IN TAFS BY 02Z IN JOPLIN AND 04Z IN SPRINGFIELD. WILL PROBABLY SEE SOME MID LEVEL CLOUD COVER OVERNIGHT AND SOME STRATOCU DURING THE DAY ON SATURDAY...BUT SHOULD REMAIN VFR CONDITIONS AFTER CONVECTION ENDS THIS EVENING. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. PUBLIC(ALBERT)/AVIATION(LINDENBERG)
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 448 PM CDT FRI SEP 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. ...SEVERE THUNDERSTORMS MOVING INTO THE AREA... .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. ISOLATED STORMS WILL BE CAPABLE OF PRODUCING TORNADOES. AREAS AFFECTED AND TIMING: A LINE OF THUNDERSTORMS WILL MOVE SOUTHEAST INTO CENTRAL MISSOURI AND SOUTHEAST KANSAS BY 5 TO 530 PM. THIS LINE OF STORMS IS THEN EXPECTED TO MOVE THROUGH THE MISSOURI OZARKS THIS EVENING..EXITING EASTERN SECTIONS OF THE MISSOURI OZARKS IN SOUTH CENTRAL MISSOURI BY 1 AM. DISCUSSION: A LINE OF THUNDERSTORMS HAS DEVELOPED ALONG A COLD FRONT THAT EXTENDS FROM NORTHEAST MISSOURI INTO EAST CENTRAL KANSAS. SCATTERED STRONG TO SEVERE STORMS ARE OCCURRING ALONG THE FRONT IN CENTRAL AND WEST CENTRAL MISSOURI...AND SOUTHEAST KANSAS. THE FRONT IS MOVING INTO AN AREA THAT HAS BECOME VERY UNSTABLE DUE TO INCREASED LOW LEVEL MOISTURE AND SURFACE HEATING. VERTICAL WIND SHEAR PROFILES ARE ALSO BECOMING MORE FAVORABLE FOR SEVERE WEATHER AS AN UPPER LEVEL DISTURBANCE APPROACHES THE AREA. SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE SOUTHEAST INTO THE REST OF SOUTHEAST KANSAS AND THE MISSOURI OZARKS THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. UNSEASONABLY COLD WEATHER WILL MOVE INTO THE AREA EARLY NEXT WEEK. HIGH PRESSURE CENTERED OVER THE AREA MONDAY MORNING WILL BRING A CLEAR SKY AND LIGHT WINDS...WHICH IS FAVORABLE FOR PATCHY FROST DEVELOPMENT IN COLDER LOW LYING AREAS. WIDESPREAD FROST IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD BE READY FOR ACTIVATION NOW THROUGH THIS EVENING. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF DSA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
611 PM CDT FRI SEP 26 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 PM FRISTOE MO WIND DAMAGE
09/26/03 BENTON TREE LIMBS DOWN. REPORTED
BY PUBLIC.KSZ101-MOZ070-071-079>083-088>098-101>106-270600- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 612 PM CDT FRI SEP 26 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 931...IN EFFECT UNTIL 100 AM CDT SATURDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...CHRISTIAN...DADE...DALLAS...DENT...DOUGLAS...GREENE... HOWELL...JASPER...LACLEDE...LAWRENCE...MCDONALD...NEWTON...OREGON... OZARK...PHELPS...POLK...PULASKI...SHANNON...STONE...TANEY...TEXAS... WEBSTER AND WRIGHT. IN KANSAS: CHEROKEE. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA... BOLIVAR...BRANSON...FORT LEONARD WOOD...HOUSTON...JOPLIN...LEBANON... MAMMOTH SPRING...MONETT...MOUNT VERNON...NEOSHO...OZARK...ROLLA... SPRINGFIELD AND WEST PLAINS. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR ADDITIONAL INFORMATION. LINDENBERG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
638 PM CDT FRI SEP 26 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM DEVON KS 1 INCH HAIL
09/26/03 BOURBON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0610 PM RICHARDS MO WIND DAMAGE
09/26/03 VERNON TREE DAMAGE. REPORTED BY
LAW ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
641 PM CDT FRI SEP 26 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM 7 N CLIMAX SPRINGS MO WIND DAMAGE
09/26/03 CAMDEN TREES DOWN. REPORTED BY
EMERGENCY MANAGEMENT.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
721 PM CDT FRI SEP 26 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0706 PM 3 SE TUNAS MO WIND DAMAGE
09/26/03 DALLAS TREE LIMBS DOWN. REPORTED
BY HAM RADIO OPERATOR.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
745 PM CDT FRI SEP 26 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM 5 E LAMAR MO .75 INCH HAIL
09/26/03 BARTON REPORTED BY EMERGENCY
MANAGEMENT.
0715 PM LIBERAL MO .75 INCH HAIL
09/26/03 BARTON REPORTED BY EMERGENCY
MANAGEMENT.The Springfield radar (KSGF), 24 km away, was scanning. The volume nearest the first event began at 00:45 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338091.